Topamax side effects

My question is: how do you tell if you are feeling better if the side effects from the Topamax are bad? I am currently on 2 x 25mg and went to see my local GP (I am in the UK) yesterday to say that I thought I was suffering with side effects: a lot of nausea, tearfulness. I can cope with the tingling. The nausea is hideous. He has been great and said don’t increase the dosage again until I feel the side effects have settled down. I was supposed to have gone up to 75mg on 31.12.07. Incidentally the Topamax was prescribed by the National Neurology Hospital in London who diagnosed me with MAV on 17th December. I am due to go back to them on March 17th. Thing is I think it is fair to say that the ear fullness has subsided, but I feel rubbish with the nausea so I don’t know whether I am “better” . I still feel woozy and have weird headed…but that is combined with the nausea. Sleeping is rubbish because I wake up feeling nauseated in the night. Never actually been sick. I have metoclopramide but it does not seem to work at all.
Anybody have experience of Topamax side effects wearing off/nausea in particular.
Anybody in the UK with MAV?
UK seems to be particularly weak in this area…my GP had never heard of MAV at all although he is being very supportive.

I’m sorry you are having Topamax side effects. I was on it for a few months. I was having a severe vertigo attack at the time (it lasted 4 months). So, like you, I had a hard time telling the side effects from the actual effects of the vertigo. I was also on valium, so that added another level of complication. I think everyone’s reaction to the drug is different. For me, the cognitive side effects were the worst part, but I also ended up getting stomach problems. The nausea went away after a couple weeks, but then I developed severe gastritis. I felt SO much better when I finally decided to come off of the topamax (even I didn’t sleep for days when I did come off of it - even with tapering it slowly). Anyway, I guess I don’t really have an answer to your question, but I can definitely relate to the choice you are facing. With you still being on a fairly low dose, maybe you could talk to your doctor about stopping the Topamax for a while to see if you feel better or worse off of it?

Best of luck,
Allison

I was on Topomax for about 3 months. Like you, I had trouble distinguishing the side effects of the medication from my general malaise due to vertigo. However, I can tell you that once my doctor realized that the Topomax was not decreasing the severity or frequency of my attacks he put me on Effexor. Since going off of the Topomax I can now see that my entire summer was miserable due to the effects that the medication had on me. I can now see that it was the medicine that was making me anxious, depressed, confused, irritable etc. I know that everyone responds differently to medications but I have been very happy with Effexor. I think is a fairly new treatment for MAV but you may want to ask your doctor about it. My attacks are MUCH less frequent and when they do occur, are less severe. I am on a fairly low dose, 37.5 mg a day. Meds can cause a little nausea when starting and if you do not take pill on a full stomach. Only other noticeable side effect is loss of sexual desire. But for me, being free of the constant fear of having a vertigo attack it is well worth it!

Dear Ali,
I am writing on my boyfriend who has been suffering from dizziness since last May. Like your GP, his is not understanding either so it is a battle to get him referred to anywhere. He has been off sick for the last few months since he can’t look at at computer screen or read. We did not have any clear diagnosis but MAV sounds feasable. How did you get your to the hospital in London? Do you have a name you can give us? He is currently trying to get himself referred for tests.
Hope Topamax worked out for you now.
best wishes for the new year and hope you are feeling much better
tules x

Hi Tules
Sorry to hear about your boyfriend’s dizziness: it really is a horrible problem. My GP has actually been really good with me, although I have probably driven him mad over the last 5 months! I did a lot of research on the web and joined a site called Dizzytimes. People on there recommended Dr Rosalyn Davies at the National Hospital of Neurology and Neurosurgery in Queen’s Square London. I asked my GP if he could refer me and he kindly did. It took about 7 weeks for the referral to come through. She specialises in balance problems and intractable dizziness. When I went there I had a battery of inner ear tests which were all fine. The diagnosis of MAV was based on these results.

The Topamax has been a disaster for me however. I have been very unwell with it and my GP has diagnosed me with depression after 3 weeks and asked me to start coming off the medication immediately (you cannot come straight off it, it has to be gradual). The fact that it has made me so miserable, tearful, more dizzy than usual, nauseous, disorientated, fatigued, very, very unhappy and complete loss of interest in everything has really frightened me a lot. I am going back to the National on Jan 17th to discuss my medication but will also discuss possible referral back to a Cambridge hospital to be nearer home.

Good luck with your journey through this one. And remember, medication is different for everybody. Best wishes Ali